Huffpost Healthy Living

Man 'Overdoses' On Brussels Sprouts -- But You Should Still Eat Your Greens!

Posted: Updated:
Print

Doctors have warned certain patients not to hit the Brussels sprouts too hard this Christmas. A man from Ayrshire, Scotland, was hospitalized after eating too many of them last Christmas, the Medical Journal of Australia documented in this month's edition.

But brussels sprouts haters should note that this is a unique case -- not an invitation to toss the odiferous, cruciferous morsels in the trash or hide them in the potatoes. The man was on blood-thinners after receiving a mechanical heart, the BBC reported. The abundant vitamin K in the sprouts promotes blood-clotting, so it nullified the effects of his medication.

"Patients who are taking anticoagulants are generally advised not to eat too many green leafy vegetables," cardiologist Dr. Roy Gardner said in the Mirror.

The medical journal's conclusion for its professional brethren? "Doctors should counsel all patients in whom maintenance of anticoagulation is crucial against overconsumption of such foods."

Otherwise, indulge. Brussels sprouts made the HuffPost Healthy Living's "50 of the Best Foods in the World." The greens are rich in healthy omega-3 fatty acids, vitamin A, B vitamins (thiamine, niacin, and folate) and vitamin E, and might help prevent heart disease and a recurrence of cancer.

As for the Scottish OD victim, perhaps he'll be having a merrier Christmas this time around. Jill Young, chief executive of the Golden Jubilee Hospital, told the Mirror: "Whilst we think this is possibly the first-ever festive admission to hospital caused by the consumption of Brussels sprouts, we were delighted that we were able to stabilize his levels."

For more, see other foods that can interact poorly with medication:

Also on The Huffington Post

Close
Foods That Interact With Medicine
of
Share
Tweet
Advertisement
Share this
close
Current Slide

Suggest a correction

 
From Our Partners